Hail, Childress
- When
- April 29, 12:19 AM CST
- Where
- Childress County, 12 mi NE of Childress
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.543, -100.051
A HAM radio operator reported quarter size hail.
A very strong upper level storm system moved from the four corners region into New Mexico early on the morning of the 29th. This system acted upon a very unstable elevated air mass producing scattered thunderstorms over the entire region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very strong upper level storm system moved from the four corners region into New Mexico early on the morning of the 29th. This system acted upon a very unstable elevated air mass producing scattered thunderstorms over the entire region. Some of these storms became severe with ample instability available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 10:49 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1149 PM CDT Fri Apr 28 2017 .AVIATION... Front has now moved through all of the TAF sites with breezy northerly winds in its wake. Low clouds (MVFR to IFR) will fill in behind the front over the next few hours and then persist through the rest of the TAF window. In addition, showers and thunderstorms have increased in coverage in the last hour and will likely pass near or affect all three of the TAF sites over the next few hours. Impacts should be fairly minimal at KLBB and KCDS, but could be more significant at KCDS where more robust moisture is in place a could fuel a few strong to severe storms. The better storm chances will shift east of the terminals by 09-12Z, though additional showers (perhaps a little thunder) will be possible beyond that, particularly late Saturday afternoon into the evening hours. Gusty northerly winds will persist through the entire period. && .PREV DISCUSSION... /issued 1044 PM CDT Fri Apr 28 2017/ UPDATE... Products have been updated to reflect the severe thunderstorm watch now in effect for Childress and Cottle Counties until 6 am. It may take another hour or two until storms really get going in the watch but the threat for elevated hailers will quickly increase around or after midnight. The forecast has this well in hand and no additional updates have been made at this time. PREV DISCUSSION... /issued 922 PM CDT Fri Apr 28 2017/ UPDATE... Outflow aided front continues to march southward...stretching roughly from Memphis to Abernathy to Tokio at 02Z. Northerly winds gusting to 40 to 45 mph are advecting in much colder air behind the front with temperatures rapidly dropping from the 70s into the 40s and 50s. This front was a little ahead of schedule and adjusted the grids to account for this. Steady moistening and lift spreading in from the west has supplied plenty of cloud cover and even a few sprinkles and light showers locally, though the bulk of the activity to this point has remained to our north and west...from central NM into the Panhandles and southwest KS. Short-range high-resolution NWP does suggest an uptick in shower and thunderstorm activity locally by late evening after 04-05Z. As the lift spreads off the Caprock it will encounter improving moisture/instability levels and this should lead to more robust convection late tonight (after midnight). A few of these elevated storm could become strong to severe with the potential of large hail. It appears the southeast Texas Panhandle into the northern Rolling Plains will have the best shot of seeing an overnight severe storm, and we have maintained the severe mention in the grids for this area from 06-12Z. A few stronger storms may even try to develop further southward over the Rolling Plains before the better moisture, instability and lift quickly shift east of the area around or shortly after daybreak Saturday. Saturday will be cool/raw and breezy/windy though the chances for measurable precipitation will likely be fairly low through much of the day as drier air aloft spreads over the cool and moist low-level air in place. This could change by later half of the afternoon into Saturday evening when the approach of the cold core low may renew precipitation chances, particularly across the northwest zones where the rain could mix with and/or change over to snow for a period. PREV DISCUSSION... /issued 654 PM CDT Fri Apr 28 2017/ AVIATION... An outflow aided/enhanced front was seen on the Amarillo WSR-88D advancing southward through the southern Texas Panhandle. Given its current speed it should move through KPVW around 0130Z, then through KLBB and KCDS from 03-05Z. Gusty northerly winds and cooler air will quickly move in behind the front, with low clouds (MVFR to IFR cigs) likely developing a few hours (give or take an hour or two) after the FROPA. The low clouds and gusty northerly winds will persist through the day Saturday. In addition to the clouds and winds, areas of showers were already affecting much of the Panhandles while trying to develop into the northern South Plains. Any of the terminals could see a high-based shower through the evening hours with even some thunder not out of the question. The best shot for more robust elevated thunderstorms will be around KCDS around/after midnight and a tempo group was included to reflect this threat. Shower/storm chances will then likely be on the low side through much of Saturday morning before renewing Saturday afternoon or evening. PREV DISCUSSION... /issued 342 PM CDT Fri Apr 28 2017/ SHORT TERM... Cool northerly surface flow from earlier today has since veered S-SE in response to pressure falls/thermal troughing focusing across eastern NM. This process is serving to draw the back edge of Gulf moisture westward across NW Texas, and after sunset dewpoints near 60F should occupy our eastern column of counties from continued easterly winds. Farther west, aforementioned surface troughing will edge east ahead of weak height falls preceding a closed upper low now nearing the Four Corners. With steady top-down moistening already underway from central NM into the western TX Panhandle, this precipitation should improve markedly tonight mainly to our north where isentropic ascent is maximized behind a cold front. As this front spills south after sunset, a window for severe storms should open primarily near the Highway 83 corridor near the deeper moisture. Ample elevated CAPE of 2000-3500 J/kg looks quite favorable for severe hail from any storms that realize this instability. Given this environment and fair agreement among high resolution models, have inserted large hail in the forecast for these areas after midnight. Precip chances elsewhere are much more conditional as vast moisture deficits rule the lowest 6-10k feet, and shallow frontal forcing will not improve this situation any. By the time post-frontal low clouds arrive after midnight, mid-level saturation aloft will be drying out as dry slotting expands out of northern Chihuahua. This ill-timed low level moistening looks to keep much of the region dry Saturday morning, with the main exception being in our far NW zones closer to a warm conveyor belt of precip immediately east of the upper low. Dry slot vigor may be too resilient for additional PoPs elsewhere on Saturday afternoon even as a stout cold pocket (-25C at 500mb) rotates east with the upper low. Opted to shave afternoon PoPs back to slight chance over all but our NW zones as models are simply trending drier. Still, some shallow convective rain showers could materialize along the leading edge of the cold pocket, but diurnal heating and subsequent destabilization will be minimal under what looks to be persistent stratus and cold advection. GFS seems overly bullish in retreating the front across our SW zones by midday ahead of warm, gusty SW winds, so we continue to favor the colder NAM and short blended guidance. High temps on Saturday will likely occur overnight as cold air only gains more ground and depth region wide throughout the daytime on brisk northerly winds. Last but not least, prospects for rain changing to snow remain in the offing for Parmer and surrounding counties, especially late in the afternoon. Presence of the stout cold pocket does garner some weak instability per forecast soundings at Clovis, but marginal temps near the surface should keep accumulations slim to none until the evening as discussed in the long term section below. LONG TERM... Guidance is in relatively good agreement with regard to the positioning of the upper level storm system that will bring this weekend's cool snap--that is to say, the low should be centered around KTCC. As Sunday progresses, the low should swing eastward into western Oklahoma before lifting northward into KS. The GFS exhibits more northward movement than the slower ECM. Northwesterly flow aloft will persist on Monday behind the exiting system with an embedded disturbance (of a series) during the day on Tuesday. A sharper trough comes Wednesday before ridging sets up for the end of the work week. Breezy and chilly northerly winds are expected Saturday evening along with post-frontal shower activity particularly in the northwest. The core of the low looks to remain just north of the area. However, the core should be just close enough to keep a risk of precip much of the night in our top row though some risk remains further south. Precip phase looks to be mainly snow Saturday evening/overnight in the NW South Plains and SE Panhandle where light accumulations still look feasible. The surface flow remains northwesterly until early Monday morning becoming southwesterly for a brief spell then back to westerly. Another modest front eeks in Tuesday morning followed by a somewhat stronger front on Wednesday with a secondary surge on Wednesday night which keeps us in northerly flow til Friday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/33/23
Hazardous Weather Outlook National Weather Service Lubbock TX 1040 PM CDT Fri Apr 28 2017 TXZ021>044-300345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1040 PM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight There is a slight risk of severe thunderstorms late tonight generally along and east of a line from Memphis to Paducah. Storms are expected to affect this area after midnight as a cold front moves south. Ample elevated instability will favor large hail with these storms, perhaps as big as golf balls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unusually cold air will overspread the region on Saturday ahead of a vigorous storm system. Very light snow accumulations under one inch are possible in the southwest Texas Panhandle from late Saturday afternoon through Saturday night. Any snow accumulations should favor grass and elevated surfaces. A widespread light freeze is also forecast to occur by early Sunday morning from the southwest Panhandle into portions of the South Plains. A freeze watch may be issued for these areas in later forecasts. Lastly, sustained northerly winds on Sunday may reach 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary tonight.
The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
3 hail. Local standard time, as filed.
A HAM radio operator reported quarter size hail.
The Slaton Fire Department relayed a report of hail up to half-dollar size. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682835, 682836, 682837.